Montana, 2019Damaging Winds in Montana, July 14, 2019
July 14, 2019 · NWS GGW · 11 events in 5 counties and zones
An approaching low pressure system from the west and unstable atmosphere combined over Montana to produce severe thunderstorms which eventually clustered together and moved through eastern Montana with very strong and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching low pressure system from the west and unstable atmosphere combined over Montana to produce severe thunderstorms which eventually clustered together and moved through eastern Montana with very strong and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 14, 4:52 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 14, 4:52 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
552 PM MDT Sun Jul 14 2019
.DISCUSSION...
600PM UPDATE:
Changes to the forecast were focused on making hourly data sets
out to 24 hours. Have also updated PoPs to for the next 3 to 6
hours for thunderstorms that are rapidly moving into the CWA. GAH
AFTERNOON UPDATE:
Forecast for this afternoon remains relatively similar to the
morning iteration. Storms are beginning to fire over southwestern
portions of the region and will slowly increase in both intensity
and number as the afternoon and evening carries on. Severe weather
is still expected for many locations this evening and tonight,
with hail and severe winds as the main threats. Otherwise, the
rest of the forecast was only nudged some with more recent model
solutions. Bigelbach
PREVIOUS MORNING DISCUSSION:
The synoptic scale weather pattern features a persistent features
a strong ridge of high pressure aloft over the central Rockies
and central plains, while a trough of low pressure aloft from the
northwestern US states and northern Rockies. This results in a
steady westerly or southwesterly flow, steering multiple periods
of showers and thunderstorms across northeast Montana.
The storm prediction center has our CWA outlined for a slight
chance for severe thunderstorms today, and our southern zones for
Monday.
While it may be sometimes advisable to trust a model blend and
ensembles for the chances of precipitation, that seems to be a bit
more difficult to do today, as there still exists some significant
model disagreement for the placement of the expected thunderstorms
this afternoon and evening. The NAM keeps most of the
precipitation near and south of Highway 200. The HRRR keeps it
near and south of the Missouri River. The CMCnh and GFS spreads
the storms out quite a bit more, with a significant storm moving
through Phillips County. The EC is virtually quiet and mostly dry.
Felt it was best to err on the side of caution and broadbrush
some of this precipitation chances in the forecast. Next shift
might be able to be more specific if better consensus emerges in
the models later today. Overall, given the threat of severe
thunderstorms today, I tried to include the gust front as it moves
through the CWA from west to east. A number of the hourly wind
models consistently pick up some version of this gust front,
similar to yesterday's. Felt it was best to try and incorporate
that into the forecast grids for this afternoon and evening. Late
tonight, storm will dissipate away toward the east and southeast.
Monday, another round of showers and thunderstorms is expected,
but better model agreement shows most of that activity remaining
near and south of Highway 200.
By Tuesday morning showers look to become a bit more widespread
before the afternoon heat kicks in.
Tuesday evening, the next round of storms arrives, but seems to be
limited more to far southern and southeastern portions of our CWA.
For the later half of the week, a calmer and drier weather
pattern will ease most of the storms away, temporarily.
BMickelson
&&
.AVIATION...
FLIGHT CAT: VFR-MVFR
DISCUSSION: More showers and thunderstorms will push through the
region this evening and tonight. This could cause operations
impacts to airfields as the storms pass over. Ceilings will remain
mostly at VFR levels, though dips into MVFR visibility levels
will be likely under the strongest storms.
WIND: Typically 5-15 kt over the next day or two and from the
southwest to northwest. Underneath active thunderstorms, variable
winds with gusts of anywhere from 20-40 kts may be possible this
evening.
Bigelbach/GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 14, 12:42 PM MST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
142 PM MDT Sun Jul 14 2019
MTZ021-142045-
Petroleum MT-
142 PM MDT Sun Jul 14 2019
...SPECIAL WEATHER STATEMENT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grass Range, or 16 miles west of Winnett, moving northeast at 25 mph.
Small hail and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Tiegen and Valentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4731 10845 4731 10834 4732 10833 4732 10831
4740 10831 4716 10797 4693 10861 4710 10861
4710 10873
TIME...MOT...LOC 1941Z 232DEG 21KT 4700 10869
BigelbachSpecial weather statement, Jul 14, 1:28 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Glasgow MT
228 PM MDT Sun Jul 14 2019
MTZ021-022-142130-
Petroleum MT-Garfield MT-
228 PM MDT Sun Jul 14 2019
...SPECIAL WEATHER STATEMENT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winnett, moving east at 30 mph.
Small hail and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Mosby and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4685 10789 4696 10825 4711 10824 4715 10750
4685 10757
TIME...MOT...LOC 2028Z 273DEG 24KT 4702 10828
BigelbachSpecial weather statement, Jul 14, 2:22 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
322 PM MDT Sun Jul 14 2019
MTZ022-142200-
Garfield MT-
322 PM MDT Sun Jul 14 2019
...SPECIAL WEATHER STATEMENT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Springs, or 29 miles southwest of Jordan, moving east at 35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Sand Springs and Edwards.
LAT...LON 4699 10753 4714 10753 4729 10673 4694 10672
TIME...MOT...LOC 2121Z 265DEG 33KT 4708 10741
Bigelbach
Thunderstorm Wind, Petroleum
- When
- July 14, 6:03 PM MST
- Where
- Petroleum County, 7.66 mi S of Dry Blood Creek Raws
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.120, -108.350
Trained spotter measured a 63 mph wind gust.
Thunderstorm Wind, Petroleum
- When
- July 14, 6:06 PM MST
- Where
- Petroleum County, 0.47 mi W of Winnett
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -108.360
Trained spotter reported wind damage in the town of Winnett, including power lines and trees blown down, and a roof ripped off a house. Time estimated by radar.
Thunderstorm Wind, Petroleum
- When
- July 14, 6:30 PM MST
- Where
- Petroleum County, 0.84 mi NW of Winnett
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.010, -108.360
A 78 mph wind gust was measured at the Winnett Handar site (GGWWT).
Thunderstorm Wind, Garfield
- When
- July 14, 6:40 PM MST
- Where
- Garfield County, 1.88 mi W of Lufborough Hill Dot
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.080, -107.570
A 74 mph wind gust was measured at the Lufborough Hill MT-200 DOT site (MTLUF).
Thunderstorm Wind, Garfield
- When
- July 14, 6:50 PM MST
- Where
- Garfield County, 0.69 mi S of South Sawmill Raws
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.560, -107.530
A 68 mph wind gust was measured at the South Sawmill Creek RAWS site (SSMM8).
Thunderstorm Wind, Valley
- When
- July 14, 7:40 PM MST
- Where
- Valley County, King Coulee Raws
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.800, -107.020
A 63 mph wind gust was measured at the King Coulee RAWS site (KIGM8).
Thunderstorm Wind, Valley
- When
- July 14, 8:20 PM MST
- Where
- Valley County, 1.46 mi SSW of Saint Marie
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.400, -106.530
A 75 mph wind gust was measured at the Saint Marie Mesonet MARCO site (07MT).
Thunderstorm Wind, Prairie
- When
- July 14, 8:42 PM MST
- Where
- Prairie County, 7.05 mi NNW of Mc Cloud
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -105.610
Trained spotter reported 58 mph wind gusts.
Thunderstorm Wind, Dawson
- When
- July 14, 8:53 PM MST
- Where
- Dawson County, 1.16 mi NW of Lindsay Divide Dot
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.280, -105.290
A 68 mph wind gust was measured at the Lindsay Divide MT-200 DOT site (MTLND).
Thunderstorm Wind, Dawson
- When
- July 14, 9:17 PM MST
- Where
- Dawson County, Glendive Dawson Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.130, -104.800
A 62 mph wind gust was measured at the the Glendive Airport ASOS (KGDV).
Thunderstorm Wind, Dawson
- When
- July 14, 10:08 PM MST
- Where
- Dawson County, 0.94 mi E of Beaver Hill Dot
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.020, -104.330
A 75 mph wind gust was measured at the Beaver Hill I-94 DOT site (MTBVR).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 14 to 15, 20195 deaths · 4 events
- Lightning Strike in Colorado, July 14, 20191 death · 1 injured · 1 event
- Flash Flood and Hail in Minnesota, July 14, 2019$105,000 · 2 in hail · 20 events
- Tornado and Flash Flooding in Mississippi, July 14, 2019$73,000 · EF0 · 16 events
- Flash Flooding and Flood in Kentucky, July 14 to 18, 2019$80,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Montana, July 14 to 15, 20191.25 in hail · 23 events
- Damaging Winds in Illinois, July 14, 2019$27,000 · 66 kt wind · 2 events
- Hail in South Dakota, July 14, 20192 in hail · 11 events
- Damaging Winds in North Dakota, July 14 to 15, 201967 kt wind · 8 events
- Flash Flood and Hail in Minnesota, July 14, 20191.5 in hail · 7 events
- Hail and Damaging Wind in North Dakota, July 14, 20191.5 in hail · 6 events
- Flash Flood and Flood in South Dakota, July 14 to 15, 20191 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840343, 840342, 840345, 840346, 840348, 840352, 840355, 840358, 840361, 840362, 840364.